Hail, Ashe
- When
- June 22, 11:25 AM EST
- Where
- Ashe County, Glendale Spgs
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.350, -81.380
An upper level area of low pressure moved across the region ahead of a weak upstream cold front. These features combined with an unstable air mass to produce widespread strong to severe thunderstorms that produced not only large hail but also included some wind damage on June 22.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level area of low pressure moved across the region ahead of a weak upstream cold front. These features combined with an unstable air mass to produce widespread strong to severe thunderstorms that produced not only large hail but also included some wind damage on June 22.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 9:50 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1050 AM EDT SUN JUN 22 2008 .SYNOPSIS... A WEAK COOL FRONT WILL SLIDE ACROSS THE APPALACHIANS MOUNTAINS LATE TODAY AND REMAIN IN THE VICINTY THROUGH MONDAY BEFORE FINALLY PUSHING WELL EAST OF THE AREA TUESDAY. HIGH PRESSURE WILL THEN BE IN CONTROL FOR MOST OF THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AN APPROACHING WEAK FRONTAL BOUNDARY AND ADDITIONAL S/WV ENERGY LATER THIS AFTERNOON WILL HELP KEEP LAPSE RATES RELATIVELY STEEP...AS WELL AS HELP INCREASE SHEAR A BIT AND BRING IN SOME DRIER AIR ALOFT LATE IN THE DAY. SOME ADDITIONAL COOLING ALOFT IN THE WEST WILL LEAD TO SFC CAPES OF 2000 J/KG OR HIGHER. AS A RESULT...APPEARS THE CHANCES ARE BETTER FOR SOME MORE ORGANIZED CONVECTION AND PROBABLY A FEW MORE SEVERE STORMS COMPARED TO SATURDAY...WITH WIND PERHAPS HIGHEST THREAT. SUSPECT EARLIEST CONVECTION ONCE AGAIN OVER HIGHEST TERRAIN BUT SPREADING EAST AND ALSO MORE ORGANIZED MOVING IN FROM WEST LATE IN THE DAY OR EVENING. JUST WENT WITH MODERATE TO HIGH CHC POPS EVERYWHERE...WITH HIGHEST IN THE WEST LATE. WHILE THERE MAY BE MORE AREAS THAT BY EARLY EVENING HAVE EXPERIENCE CONVECTION COMPARED TO SATURDAY...THE TIMING OF THE SFC BOUNDARY AND STRONGER UPPER LEVEL WAVE IS LIKELY TO ONCE AGAIN KEEP SOME CONVECTION GOING WELL INTO THE OVERNIGHT HOURS. SO AHVE KEPT A SMALL CHC POP UP FOR THE WEST ALL NIGHT...SLIGHT CHC IN THE EAST. AM STICKING VERY CLOSE TO MAV GUIDANCE FOR HIGHS TODAY AND LOWS OVERNIGHT WITH SMALL UPWARD ADJUSTMENTS PER RECENT COOL BIASES FOR HIGHS. HIGHS VERY SIMILAR TO SATURDAY WITH MID TO UPPER 80S EAST AND 70S TO NEAR 80 WEST. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... WHILE FRONTAL BOUNDARY...WHATS LEFT OF IT...MAY END UP BEING JUST TO THE EAST OF CWA ON MONDAY...TROF AMPLIFIES WITH STRONGER WAVE DIGGING AROUND BOTTOM BY EARLY MONDAY AND MAY ACTUALLY HELP TO HOLD BOUNDARY IN PLACE OR EVEN PULL IT BACK SOMEWHAT. SOME INDICATIONS OF MUCH MORE ORGANIZED LINE OF CONVECTION FORMING LATER IN THE DAY...LIKELY OUT EAST. BUT WITH COLDER AIR ALOFT STILL MOVING IN TO WEST...MORE SCT CONV STILL POSSIBLE BACK THERE. FOR NOW AHVE NOT INDICATED HIGHER CHANCES EAST OR WEST...BUT EVENTUALLY MAY NEED TO GO WITH LIKELY POPS OUT EAST FOR MONDAY. MODELS ALL IN AGREEMENT THAT THIS MORE SIGNIFICANT WAVE WILL PUSH THE BOUNDARY WELL EAST OVERNIGHT AND INTO TUES...AND SIGNIFICANTLY DRY THINGS OUT...ALTHOUGH NOT NECESSARILY COOL THINGS OFF AS SLIGHTLY LOW THICKNESSES WILL BE OFFSET BY MORE ABUNDANT SUNSHINE AND LOWER DEW PTS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... NOT MUCH AMPLITUDE TO THE UPPER FLOW...MEANS THAT THE HEAT RIDGE OVER THE SONORAN DESERT WILL STAY PUT...KEEPING THE EASTERN HALF OF THE CONUS UNDER ZONAL FLOW TO AT WORST A WEAK TROUGH INTO NEXT WEEKEND. AS SOME OF THE WARMER H85 TEMPS TRY TO PUSH NORTH...A WEAK BOUNDARY MAY SETUP ACROSS THE TENNESSEE VALLEY...WITH A SLT CHC FOR SHWS AND THUNDERSTORMS NEXT WEEKEND. TEMPS SHOULD BE BEAR NORMAL FOR MUCH OF NEXT WEEK. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... MVFR VSBYS COMING UP QUICKLY THIS MORNING ALTHOUGH DAN MAY STAY AT IFR THRU 13Z OR SO. HAVE BEEN DOWN TO 1/4 MI VSBY. A FEW WEAKENING SHWRS STILL LINGERING ARND LWB AND BLF...INCLUDED BRIEF PERIOD OF VCTS BUT MAINLY SHWRS AT THIS POINT. LOOKS LIKE CONVECTIVE COVERAGE WILL BE A BIT BETTER BY THIS AFTERNOON AND EVENING COMPARED TO SATURDAY AS A WEAK COLD FRONT APPROACHES...BUT THERE IS NOT ANY PARTICULAR FEATURE AT THIS POINT TO FOCUS ON WHERE THEY SHOULD DEVELOP. INITIAL WAVE ENTERING WEST VIRGINIA MAY RE-TRIGGER CONVECTION BY LATE MORNING OR EARLY AFTERNOON ALONG AND EAST OF BLUE RDG...WITH BIGGER WAVE HEADED IN BY LATE AFTERNOON TO TRIGGER MORE ACTIVTY IN ALL LOCATIONS. BUT THIS IS A TRICKY FORECAST AND HAVE BEGIN TO REINTRODUCE VCTS MOST LOCATIONS BY EARLY AFT. COVERAGE NOT EXPECTED TO BE QUITE HIGH ENOUGH FOR MENTIONING TS EXPLICITELY IN TAFS. CHANCES OF ANY ONE SITE SEEING A TSTM IS PROBABLY 40 TO 50 PCT. MAY BE ABLE TO PUT IN A TEMPO GROUP IN LATER FCSTS. HOWEVER ISOLATED ANY STORMS COULD BE STRONG WITH WINDS GUSTS TO 50 MPH POSSIBLE AND HAIL. MORE MVFR FOG TO DEVELOP MOST LOCATIONS AND LIKELY IFR AT LWB AND DAN...ESPECIALLY IF THEY PICK OF RAINFALL TODAY. STILL A CONTINUED CHANCE OF SCATTERED CONVECTION MONDAY AFTERNOON. NOTICEABLE CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS IN ACROSS OUR SOUTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...JS/SK SHORT TERM...SK LONG TERM...KM AVIATION...JJ/JS/SK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 441 AM EDT SUN JUN 22 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 441 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA... WHILE ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS MORNING...THE COVERAGE IS EXPECTED TO EXPAND BY EARLY THIS AFTERNOON AND A FEW STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE MOST LIKELY SEVERE THREATS...AND THIS COULD LAST WELL INTO THE EVENING HOURS. WHILE ANY SEVERE WEATHER IS NOT LIKELY TO BE WIDESPREAD...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE WITHIN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN DURING THE AFTERNOON MONDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER IS RATHER LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL ELK CREEK 36.72N 81.18W
06/22/2008 E0.88 INCH GRAYSON VA TRAINED SPOTTER
&&
KRISMThe Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 16:24 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous large tree limbs were blown down by thunderstorm winds. Damage values are estimated.
Hail fell at Red Brush Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113452, 113453, 113454, 113456, 113457, 113459, 113461.